Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Antidepressants, Epilepsy, Side Effects And Withdrawal

Antidepressants, Epilepsy, Side Effects And Withdrawal

Morning all
My story here is long and complex . in 2005 I had a tonic clonic seizure. ended up in the ER and got dignosed with a cavernoma that had hemorrhaged. was put on tegrital and had surgery. fast forward 12 months and my neurosurgeon took me off tegratal
Started getting ready bad aura, but not knowing what they were thought I was losing my mine. this caused anxiety and then serve depression. Was then but on two antidepressants, mirap and cymbalta been on them both for 11 years.… read more

A MyEpilepsyTeam Member said:

Have you talked with your doctor about the fatigue? And is there any particular time during the day that you are regularly getting the worst fatigue? The doctor will want answers to these and similar questions.

In my case, after I told my neurologist about the extra fatigue (tired not that far into the morning even after having gotten a good night's sleep), he adjusted when I take the primary antidepressant (Effexor) -- moving it from bedtime to breakfast time. In my case, this switch is what did the trick. Just like the addition of a half of pill to my breakfast pills has resulted in just one full seizure and one aura barrage since may (and much fewer overall amounts of auras per month).

The key is talking to your doctor and make sure the neurologist understands the whole story. If you have a good neurologist, then she/he should be able to help you with the fatigue issue. And if it does not change, make sure to check with others if they have noticed any mood change in you (sign of sleep apnea that is not visible to the person who is suffering from it). There are other possibilities as well, but you need to work with your neurologist on this. And do not be afraid to get a second opinion if you don't feel that your neurologist is taking this problem serious enough to help you find a solution.

posted over 1 year ago
A MyEpilepsyTeam Member said:

Talk to your doctor either way. You never want to come straight of an antidepressant if you've been on it for a long time. It can make you feel awful, possibly go through withdrawal, and make seizures worse. If you want to come off it or they want to take you off, they will taper you off over a few days so your body will adjust easier. If you don't want to completely come off them you could always ask to have the dose lowered and see how that works. I've done that in the past. I see both neuro and psych, if that helps any. I've found it helpful to have them both instead of having neuro do it all. In general, most psych that I have come across know what is and isn't save to prescribe with seizures. Honestly, I think my neuro is happy about it too.

posted over 1 year ago
A MyEpilepsyTeam Member said:

@A MyEpilepsyTeam Member Exactly! No one should ever take herself/himself off of a medication without the assistance of a doctor. Trust me, you do not want to go cold turkey (whatever your dosage directly down to zero), especially with an antidepressant.

posted over 1 year ago
A MyEpilepsyTeam Member said:

I would look into the antidepressant you are taking and see if it could it be causing a conflict with [[treatment:lamictal:5508b7fb6bcd61548000025f]]. Everyone reacts differently to other drugs. I do know the fatigue you are experiencing could be from the dizziness and drowsiness from the [[treatment:lamictal:5508b7fb6bcd61548000025f]]. When i was taking the drug i had the two and several other side effects from [[treatment:lamictal:5508b7fb6bcd61548000025f]]. I have never taken an antidepressant so i wouldn't know. You would need to know the side effects of your antidepressant to be sure.

posted over 1 year ago
A MyEpilepsyTeam Member said:

Check the side effects of all the medicine. [[treatment:lamictal:5508b7fb6bcd61548000025f]] has very few if not any. I take [[treatment:lamictal:5508b7fb6bcd61548000025f]] also and [[treatment:Lyrica:5508c0c31fcaa39233004425]]

posted over 1 year ago
Sponsored Content
Learn more about available surgeries to treat epilepsy Read more >
Already a Member? Log in